Many women are very insightful into their feelings regarding contraception, motherhood, and stopping or continuing on the Pill. The hard part to understand is what is going on with hormones that the doctor doesn't tell you about. This answer will focus on explaining hormonal changes after stopping oral contraception and how they can cause real, not just in-your-head depression, fatigue, headaches, and more.
Probably because of the cumulative effects of estrogen production during the first half of each menstrual period (women's bodies produce more estrogen during the first half of their periods and more progesterone during the second half), women who are "fertile" longer have less depression after age 40. There aren't any exact cutoff points for this effect. The general trend is, however, more estrogen, less depression.
Some birth controls contain a small amount of estrogen with a large amount of progesterone. Some birth control pills contain just progesterone (or "progestin"), with no estrogen at all. Typically termed "mini-pills," these contraceptives are used because the progesterone tells the woman's ovaries that she is pregnant, so she won't ovulate, but there is no estrogen to cause side effects found in other versions of the Pill.
This doesn't mean that the solution is to try to run out and find a doctor who will put you on estrogen (not a good idea if you are trying to get pregnant) or to take soy isoflavones (more about that in a moment) or to otherwise manage your hormones. That is because too much progesterone or not enough estrogen predisposes women to the depression, anxiety, and mood swings described in this thread, but it's changes in hormone levels that trigger the actual symptoms.
Going off the Pill, of course, is a major change in a woman's hormone balances. Using a product like soy isoflavones causes a minor change in a woman's hormone balances that will leave her feeling better than she would have otherwise some days and worse than she would have otherwise on other days. (The body can only absorb an amount of soy isoflavones equivalent to eating about 15 grams, or 1/2 ounce, of soy a day. Most isoflavones never get into the system.)
It is impossible to make a blanket recommendation for all women regarding estrogen-modifying herbs because different women have different responses in terms of fertility. However, there are things that can be done about the symptoms of going off the Pill.
- Many women get good results from taking supplemental magnesium. It's important to understand that magnesium is the active element in Milk of Magnesia, and too much magnesium is laxative. However, 400 to 600 mg a day, preferably in two or three doses, helps the central nervous system "tone down" its production of pain chemicals. It makes sleep easier. It usually reduces (but doesn't eliminate) anxiety. It can help reduce the severity of migraine headaches.
- Evening primrose oil is helpful for some women, but its primary action is fighting inflammation. It is better for managing periodic breast pain and swelling than it is for managing other symptoms. The clinical trial that got the best results used a product called Femicomfort, which combines evening primrose oil, vitamin B6, and vitamin E.
- Doctors don't usually dare suggest that post-Pill symptoms are "psychosomatic," but the fact is, one of the working theories is that they are reinforced socially. It really does help to be around sympathetic people and to avoid pains-in-(blank) people.
- Sugar cravings are real, and they are driven by hormonal changes. Sugar helps the amino acid tryptophan cross the blood-brain barrier so the brain can use it to make serotonin, which is in turn related to all of the symptoms of going off the Pill. Rather than giving into sugar cravings, it can be helpful to eat tomatoes, bananas and walnuts, a serving a day (they provide actual serotonin in amounts high enough to make a difference in how you feel), and to get some protein but not too much. Eat a serving of protein food with every meal so you get all the amino acids your body needs, but not so much that other amino acids "crowd out" tryptophan.
Still have something to ask?
Get help from other members!